Taking warfain for blood clots should be done carefully
Posted Monday, February 10 2014 at 02:00
It is not uncommon to hear of someone suffering from blood clot, a common condition being what is known as deep venous thrombosis (DVT), and which involves clots in the lung (pulmonary embolism).
When a person develops such clots, the condition can be managed by administering anti-coagulants, medicines that help to delay clotting of blood. These medicines are also recommended as a preventive option for people who are considered to be at high risk of developing clots for several other reasons. The most common of the anti-coagulants is warfarin, although there are other types such as acenocoumarol and phenindione.
For a person taking these medications however, the most common adverse effect is bleeding. That is why it is recommended that anyone who is taking any of these medications should move with treatment booklets, which contain information such as how long it takes for a person’s blood to clot, the amount and the particular medication that the person is taking and the time they should be taken. These booklets also include an alert card, which can be used in case of an emergency.
The name, age and contact of the person’s doctor are also included on such booklets. Such details are crucial and should never be overlooked because apart from the adverse effects that medicines such as warfarin have, they also do not fare well, when taken with other drugs.
For instance, it is strongly advised that warfarin should not be taken with aspirin or ibuprofen for fear of prolonged bleeding, nor should it be given to people with stomach ulcers. Some foods also affect these medicines especially those with vitamins K (liver and cabbage), E and C, as well as ginger and garlic.
The writer is a pharmacist